Jun 6, 2003
Just tested positive. CD4 171/vl 124,000 and ready to start therapy. I would like to start on tenofovir/3tc/efavirenz.
My Dr is afraid to start me on efavirenz because of my job. I work in several time zones and sometimes early mornings and others late evenings. She feels the CNS that efavirenz causes is not good for someone who can't take it before bedtime every night (especially if they are working). She suggest a PI booster combo instead. I know you don't like this but could you explain why? I'm afraid of Lipo from PIs. What would you suggest?
Thanks for your time and all the great info.
| Response from Dr. Young
Thank you for your question and comments.
The regimen of tenofovir/3TC/efavirenz has some very attractive attributes -- recent clinical trial data is also quite supporting of the regimen's use.
It seems that your doctor's reluctance to use efavirenz is based on the potential side effect profile of the drug and interference with your job. In my experience (particularly in treating travelling professionals), I don't have any significant issues with my travelers -- the drug is simply taken prior to bed time -- the bed time in the time zone that you're currently in. Additionally, I have a few patients who actually take their efavirenz during the day -- this point highlights the idea that for some persons, the nervous system side effects of the drug are very minimal. Another approach would be to use a different NNRTI, like nevirapine (which can be taken once daily). There is clinical trial data that suggests that these two NNRTIs perform similarly for treatment naive persons. So, in sum, I don't hear enough reasons to not try the medication or an alternative NNRTI.
Now, with that said, using a boosted PI is not a bad approach, though it will likely result in increased pill count and eliminate the once-daily option that the TDF/3TC/efavirenz regimen offers. The newer PI regimens do have acceptable pill counts and side effect profiles; furthermore have considerable potentcy and long-term durability of effect.
As for lipodystrophy risk -- contrary to popular belief, there is only limited data to suggest a role for PIs in causing lipo. Indeed, some of the greatest modifiable risk for lipodystrophy is how low your CD4 count gets prior to starting on medications. There is also data that points to stavudine (d4T, Zerit) in causing excess fat thinning (lipoatrophy).
Overall, this sounds like a good time to have detailed counsel from your doctor (this is also a good time to establish a functional doctor-patient relationship). You should tell your doctor about how you feel about your treatment options, since the best drug regimen for a patient is the regimen that they believe in and will take.
Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Pain In Penis A Sign Of AIDS?
- Blisters After Anal Sex Top Sign Of HIV AIDS
- Dry Cough After Vaginal Sex Condom Broke Worried I Have HIV
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Itchy Rash After Blood Splash Sign Of HIV AIDS
- Pain In Penis After Having Sex During Period What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.